| Catalog Number |
03.130.200 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/29/2022
Type of Reportable Event
Malfunction
Event or Problem Description
Device report from synthes reports an event in japan as follows: it was reported that on (b)(6) 2022, the patient underwent the open reduction internal fixation with the drill bits and the screws for the comminuted fracture of the proximal phalanx and the index proximal phalanx.When the surgeon drilled to the plate without a drill sleeve, the tip of the drill bit broke and remained in the patient¿s body.It took approximately 30 minutes to remove the broken tip.The surgeon drilled with a new drill bit and a drill sleeve, and the tip of the drill bit broke and remained in the patient¿s body again.It took more than 30 minutes.Both drills were broken at the border of the flute.It was confirmed by x-rays that there were no broken pieces in the patient¿s body.In addition, when the surgeon was inserting the screws, the screws stopped in the middle of the road due to wrong direction.Although the surgeon removed the screws and re-inserted them several times, the screw heads broke and could not be removed.Therefore, the surgeon removed the screws with a plier.It was confirmed by x-rays that there were no broken screws in the patient¿s body.The surgery was completed successfully with two hours delay.The operation was scheduled to take two hours; however, it took four hours.According to the surgeon, the screws direction might have been at an angle to the drilled hole.The surgeon also commented that he tried to insert the screws with a driver forcefully although the patient had good bone quality which might cause the event.This report involves one (1) 1.1mm drill bit/k-wire attchmt for threaded hole/70mm.This is report 2 of 6 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Therapy date: (b)(6) 2022.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Part: 03.130.200, lot: f-23440, manufacturing site: selzach, supplier: (b)(4), release to warehouse date: 18.Jan.2018.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the tip of the drill bit ø1.1 l70/39 f/core hole, p/n: 03.130.200, broke off.The broken fragment was returned for examination.No other problems identified.A dimensional inspection was unable to be performed due to not being applicable to the complaint condition.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the drill bit ø1.1 l70/39 f/core hole, p/n: 03.130.200 would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.